|LETTER TO THE EDITOR
|Year : 2019 | Volume
| Issue : 4 | Page : 476-478
A case of iatrogenic cushing syndrome secondary to application of topical corticosteroids
Vidyadhar R Sardesai, Suyog Shashikant Dhamale, Shibhani S Hegde
Department of Dermatology, Bharati Vidyapeeth(Deemed to be University) Medical College, Pune, Maharashtra, India
|Date of Web Publication||28-Jun-2019|
Suyog Shashikant Dhamale
G7/8 Omkar Garden, Manikbaug, Sinhagad Road, Pune - 411 051, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sardesai VR, Dhamale SS, Hegde SS. A case of iatrogenic cushing syndrome secondary to application of topical corticosteroids. Indian Dermatol Online J 2019;10:476-8
|How to cite this URL:|
Sardesai VR, Dhamale SS, Hegde SS. A case of iatrogenic cushing syndrome secondary to application of topical corticosteroids. Indian Dermatol Online J [serial online] 2019 [cited 2019 Sep 18];10:476-8. Available from: http://www.idoj.in/text.asp?2019/10/4/476/261795
Iatrogenic Cushing syndrome secondary to topical application of glucocorticosteroids is a known complication., Neonates and infants are particularly at risk on account of their physiology.
Here, we report a case of 3-month-old child developing iatrogenic Cushing syndrome secondary to topical application of corticosteroids.
A 3-month-old baby boy born of third-degree consanguineous marriage presented to our institute with complaints of generalized swelling of body, increased irritability, skin rash, and decreased oral intake.
According to parents, the patient was alright two-and-half months back when there was appearance of some skin rash on face, scalp, and trunk. For this they consulted a local practitioner of alternative medicine who prescribed them a combination of clobetasol propionate 0.05% and salicylic acid 3% for topical application. The parents were told to keep applying the medication on rash continuously till the rash subsided. The rash used to subside temporarily after application and recur on stopping the drug, so parents continued the medication for 2 months. The parents noticed rapid increase in weight and facial swelling since 1 month. They stopped the topical application 7 days before reporting to us, following which the child's skin lesions had worsened and systemic symptoms had appeared.
The child was born full term by natural vaginal delivery and had no complaints of skin lesions at birth or for 15 days thereafter. Family history for any skin disease was not present. The birth weight of baby was 2.5 kg at the time of birth.
On examination the child was irritable. Weight of the patient at the time of examination was 5.5 kg. Truncal obesity, moon facies, and buffalo hump were apparent on examination. On cutaneous examination, the patient had mild erythema and scaling on entire body. Owing to the excessive weight, the skin folds were exaggerated and had developed maceration. The flexural surfaces were erythematous and erosions were present on flexures such as neck, axillae, and genitocrural folds [Figure 1]. Few satellite pustules were present surrounding the erosions, suggestive of candidal intertrigo [Figure 2]. Scalp scaling suggestive of cradle cap was present. Acneiform eruption and telangiectasias were present on the face.
|Figure 1: Moon facies, exaggeration of skin folds with mild erythema, and scaling over body|
Click here to view
|Figure 2: Maceration over neck and axillary folds with erythema and pustules|
Click here to view
On the basis of history and clinical examination, a diagnosis of iatrogenic Cushing syndrome secondary to application of topical corticosteroids was ascertained. The patient was admitted for evaluation and management in pediatric intensive care unit and was started on supportive management.
Patient's routine investigations were found to be within normal limits. Serum cortisol levels were found to be raised at 20.7 μg/dl (normal value for age - 9.075 μg/dl). Finding of raised value of serum cortisol coupled with history of administration of exogenous corticosteroids supported the diagnosis of iatrogenic Cushing syndrome. Ultrasonography of abdomen was performed to rule out adrenal mass which was found to be normal.
Pediatric endocrinology reference was sought in view of possibility of adrenal crisis after sudden stoppage of topical corticosteroids. After endocrinology evaluation the patient was put on systemic hydrocortisone with gradual tapering.
We advised topical luliconazole cream 1% for candidal intertrigo and bland emollient for local application over rest of the body. For cradle cap the patient was given topical beclomethasone dipropionate 0.025% plus clotrimazole 1% solution for 7 days. After tapering the systemic corticosteroids gradually, the patient started to lose weight and then was discharged with scheduled follow-ups.
In infants and children, the use of topical corticosteroids should be judicious. They are more likely to develop the systemic side effects due to percutaneous absorption of topical medication as compared to adults as their body surface area to weight ratio is high and skin has poorly developed barrier function.,
In our case the parents were applying a combination of corticosteroid and salicylic acid (3%), which may have accounted for increased penetration of drug and maceration in the folds. This produced ideal conditions for candidal growth, which explains candidal intertrigo observed in our case.
Another factor to consider is the misuse of topical steroids either alone or in combination by nondermatologists/ practitioners of alternative medicine without ascertaining the diagnosis. In our case it created diagnostic dilemma for treating dermatologists afterwards as the lesions initially worsened after withdrawal of topical corticosteroids. Parents were also not sensitized regarding the possible side effects and appropriate manner of application.
Our case highlights the need to increase the awareness and appropriate education of general public regarding the dermatological problems and need to visit qualified dermatologist for skin problems.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol 2006;54:1-15.
Tiwari A, Goel M, Pal P, Gohiya P. Topical-steroid-induced iatrogenic Cushing syndrome in the pediatric age group: A rare case report. Indian J Endocr Metab 2013;17(Suppl S1):257-8.
Miller W, Flück C. Adrenal cortex and its disorders. In: Sperling MA, editor. Pediatric Endocrinology, 4th
ed. Philadelphia: Saunders/Elsevier; 2014. p. 488-9.
West DP, Worobec S, Solomon LM. Pharmacology and toxicology of infant skin. J Invest Dermatol 1981;76:147-50.
Saraswat A. Topical corticosteroid use in children: Adverse effects and how to minimize them. Indian J Dermatol Venereol Leprol 2010;76:225-8.
] [Full text]
[Figure 1], [Figure 2]